Kentucky, 2021

Flooding in Kentucky, February 28, 2021

February 28, 2021 · NWS ILN · 15 events in 9 counties and zones

Widespread rain fell across the Ohio Valley during the morning hours as a warm front lifted north through the area. Two to three inches of rain fell across much of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Widespread rain fell across the Ohio Valley during the morning hours as a warm front lifted north through the area. Two to three inches of rain fell across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 28, 6:23 AM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Feb 28, 6:23 AM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
623 AM EST Sun Feb 28 2021

.SYNOPSIS...
A warm front will lift north into the region this morning,
followed by a cold front late this afternoon into this evening.
These fronts will bring rain to the area, which may be heavy at
times near and south of the Ohio River. Drier conditions will
return Monday into Tuesday as high pressure builds in.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Focus continues to be on heavy rain and flood potential across
ILN/s southern counties. A warm front to lift north into Southern
Ohio today. A developing 50-55 kt southerly low level jet will
offer very favorable moisture transport. Precipitable water
values to increase to 1.2 to 1.4 inches. These values are 250 to
300 percent above normal, thus pointing to a very good signal
for heavy rain.

Rain has encroached into the southern counties and will continue to
overspread the area early this morning. Favorable isentropic
lift will result in widespread coverage of rain showers thru the
morning into the aftn. Best forcing and timing for heaviest
rain is expected to occur between 12Z and 16Z when convergence
is maximized on the nose of a low level jet. After a possible
midday lull -- rain will increase again in coverage and
intensity later in the afternoon as the cold front pushes in
from the west.

Elevated instability develops across the far south where
some thunderstorms are possible. Have included chc/slight
chance mention of thunder. Storm total QPF through today of 1.5
to 3 inches with locally higher amounts possible.

Some uncertainty exists on the exact placement of the northern
extent of the heavy rain axis. The model consensus continues to
point to an axis of heavy rain across Northern KY into South
Central Ohio. HREF mean QPF of 2 inch plus falls in current
flood watch. So have continued current Flood watch thru 00Z.

As the surface cold front slips into the west late in the day
the pcpn begins to end from the west and the heavy rain threat
shifts east.

Temperatures 15 to 20 degrees above normal with highs from the
upper 50s north to the mid 60s south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Surface cold to push east across the area this evening. A second
enhancement of pcpn coverage to occur with the frontal forcing
but it not expected to be as heavy as the morning activity.

Rain to come to an end overnight as the front and deeper
moisture shifts east. Expect clouds to hang on with lows from
the lower 30s northwest to near 40 southeast.

Northwest flow aloft with surface high pressure beginning to
nose into the area Monday. Expect to see decreasing clouds with
temperatures close to normal. Monday's highs to range from the
lower 40s north to the upper 40s south.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
On Monday evening, mid-level troughing will be in place across much
of the eastern CONUS, as a closed mid-level low moves east into
northern New England. At the surface, northerly flow will exist
across the Great Lakes and Ohio Valley, with a surface high centered
over the upper Mississippi Valley region. This high will then move
over the Ohio Valley to begin the day on Tuesday. Dry conditions are
expected through this period, though with temperatures that are
likely the coolest of the entire extended forecast period. Min temps
Monday night will be in the upper teens to mid 20s, and high temps
Tuesday will be in the lower to mid 40s.

Model agreement is finally improving for Tuesday night. Both the GFS
and ECMWF have long been advertising a compact shortwave (or closed
low) tracking eastward through the area, but with each model stuck
on different latitudes -- the GFS well south of the ILN forecast
area, and the ECMWF right through the Ohio Valley. Finally, the 00Z
operational ECMWF tonight has shifted to the more southern solution,
matching the 00Z operational GFS. Taking an ensemble approach, only
very low probabilities of measurable precipitation are indicated in
the southern sections of the ILN CWA. The forecast has thus been
shifted to include 20 PoPs only for the southern part of the
forecast area during this time frame, and another set of similar
model runs may enable a dry forecast entirely.

Generally broad eastern CONUS troughing is expected through the rest
of the week, with northwest flow over the Ohio Valley, and little in
the way of active weather. Any chances for precipitation appear
likely to wait until next weekend, though model agreement at that
range is quite poor as could normally be expected. Overall, slightly
warmer temperatures (lower to mid 50s) appear likely on Wed-Thu,
with a slight cooling trend after that to head into the weekend.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
A warm front will lift north into the area today. Moisture will
continue to increase with widespread rain across the TAF sites.
Expect cigs/vsbys generally in the IFR category this morning
into the aftn. Some LIFR conditions are also possible at times.
Elevated instability may lead to embedded thunderstorms across
the southern TAF sites today but coverage is too limited to
include in the TAF forecast at this time.

Widespread rain will continue through the morning hours before
diminishing in coverage early this aftn. Moisture and rain
chances will then increase again late in the day into the early
evening ahead of an approaching cold front. Precipitation
chances will diminish this evening with the passage of the cold
front.

Ceilings are expected to improve to MVFR late this aftn and
then persist overnight.

A surface cold front will sweep east across the area early this
evening. East to southeast winds around 10 kts today will shift
to the northwest at 10 to 15 kts with gusts up to 20 kts with
the passage of the front this evening.

OUTLOOK...MVFR cigs will likely persist into Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through this evening for OHZ081-088.
KY...Flood Watch through this evening for KYZ089-090-094>100.
IN...None.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...Hatzos
AVIATION...AR
Hazardous weather outlook, Feb 28, 4:14 AM EST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
414 AM EST Sun Feb 28 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>074-077-080-010915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-
Highland-
414 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ089-090-094>100-OHZ081-088-010915-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Adams-Scioto-
414 AM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky and South Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ091>093-OHZ078-079-082-010915-
Ohio-Switzerland-Boone-Kenton-Campbell-Clermont-Brown-Pike-
414 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

A period of rain, which may be heavy at times, is expected today.
There is some potential that this rain could lead to flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 flood. Local standard time, as filed.

Flood, Mason

When
February 28, 10:00 AM EST to 12:00 PM EST
Where
Mason County, 2.13 mi SE of Maysville to 2 mi SE of Maysville
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.630, -83.720

High water was reported over Orangeburg Road.

Flood, Mason

When
February 28, 10:15 AM EST to 12:15 PM EST
Where
Mason County, 0.88 mi NE of Helena to 0.93 mi NNW of Weedonia
Cause
Heavy Rain
Reported by
Public
Coordinates
38.510, -83.760

Mill Creek Road was closed due to high water.

Flood, Boone

When
February 28, 10:30 AM EST to 12:30 PM EST
Where
Boone County, 1.32 mi E of Union to 1.19 mi E of Union
Cause
Heavy Rain
Reported by
Public
Coordinates
38.950, -84.645

Gunpowder Road was closed due to flooding.

Flood, Pendleton

When
February 28, 11:00 AM EST to 1:00 PM EST
Where
Pendleton County, 0.61 mi ESE of Hayes to 2.08 mi SW of Menzie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.647, -84.359

High water was reported on several roads throughout the county.

Flood, Boone

When
February 28, 11:00 AM EST to 12:00 PM EST
Where
Boone County, 2.18 mi ENE of Verona to 2.25 mi SSW of Walton
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.836, -84.615

A water rescue occured along Salem Creek Road.

Flood, Boone

When
February 28, 11:00 AM EST to 1:00 PM EST
Where
Boone County, 2.12 mi SW of Richwood to 2.32 mi SW of Richwood
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.900, -84.650

Multiple road closures were reported throughout the county due to high water, including near the intersection of Richwood Road and Richwood Church Road.

Flood, Gallatin

When
February 28, 11:00 AM EST to 12:00 PM EST
Where
Gallatin County, 2.89 mi NNE of Sugar Bay to 2.99 mi NNE of Sugar Bay
Cause
Heavy Rain
Property damage
$3,000
Reported by
State Official
Coordinates
38.840, -84.754

A water rescue was performed along South Fork Road due to a partially submerged vehicle.

Flood, Carroll

When
February 28, 11:00 AM EST to 1:00 PM EST
Where
Carroll County, 2.27 mi WNW of Eagle Station to 1.68 mi WNW of Eagle Station
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.640, -85.060

High water was reported on Goose Creek Road as well as Boone Road.

Flood, Gallatin

When
February 28, 11:00 AM EST to 1:00 PM EST
Where
Gallatin County, 0.69 mi S of Glencoe to 2.23 mi WSW of Sugar Bay
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
38.710, -84.820

Multiple roads were closed due to high water throughout the county, including U.S. Route 42 and State Route 467. A mudslide was also reported along U.S. Route 42 E.

Flood, Owen

When
February 28, 11:00 AM EST to 1:00 PM EST
Where
Owen County, 0.88 mi NW of Owenton to 0.89 mi W of Owenton
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.540, -84.840

High water was reported on several roads throughout the county.

Flood, Campbell

When
February 28, 11:30 AM EST to 12:30 PM EST
Where
Campbell County, 0.7 mi NW of Brent to 0.61 mi NNW of Brent
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.057, -84.439

River Road was closed due to high water.

Flood, Kenton

When
February 28, 11:30 AM EST to 1:30 PM EST
Where
Kenton County, 1.75 mi NW of Independence to 0.93 mi NNW of Independence
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.950, -84.550

Numerous roads were closed due to high water throughout the county.

Flood, Lewis

When
February 28, 11:30 AM EST to 1:30 PM EST
Where
Lewis County, 0.88 mi NE of Charters to 0.78 mi NE of Charters
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
38.580, -83.420

Significant field flooding was observed on a webcam at a Kentucky Mesonet site.

Flood, Kenton

When
February 28, 2:00 PM EST to 3:00 PM EST
Where
Kenton County, 1.61 mi W of Maurice to 1.92 mi WNW of Maurice
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.000, -84.530

Substantial flooding was reported in Pioneer Park.

Flood, Carroll

When
February 28, 11:00 PM EST to 11:59 PM EST
Where
Carroll County, 1.62 mi W of Sanders to 1.77 mi W of Sanders
Cause
Heavy Rain
Property damage
$6,000
Reported by
State Official
Coordinates
38.650, -84.960

Three vehicles required water rescues on State Highway 36 along Eagle Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935767, 935768, 935845, 935846, 935847, 935848, 935849, 935851, 935852, 935854, 935850, 935853, 935855, 935856, 935857.